Person with moon puffy face looks at a selfie on her phone; floating bottles of prednisone pills surround her.

Prednisone Face

Having cystic fibrosis involves taking so many medications and, unfortunately, each and every one of them has side effects. Each one takes its toll on us and leaves a mark, whether it’s emotional, mental or physical. I personally take over 30 pills a day, and that’s not including the inhaled medications or the IVs I do for home infusions.

One in particular that I take daily is prednisone. This is one I can’t escape and I have a love/hate relationship with it.

I hate swollen prednisone face

During an exacerbation, I have to up my dose and--like always--it leaves a lasting impression. Those who have taken it know that it physically shows in your face when you’re on prednisone. You get the “moon face” or, as I like to call it, my “preddy face”.

My cheeks become puffed up, my chin can disappear, and I just look swollen, like a bad allergic reaction that doesn’t go away. It is possible to gain weight but, in my case, that’s hard to do; but I do “puff” up.

It exhausts my mind, too

Mentally it’s draining because I always see people staring at me and I feel self-conscious about it. It also makes me very tired and I have to force myself into doing errands or anything else.

What I love about prednisone

I love it because it helps me breathe and, with that being a daily challenge, I welcome anything that helps. I love it because it eases the effort that I have to exert to just breathe without so much pain.

My lungs swell so much. My right lower lobe is very damaged due to bronchiectasis and it’s slowly spreading to my left lung as well. The pain from those holes is constant. Most days I don’t even notice the pain (because I’ve lived with it for so long) but when I do notice--believe me--it’s peaking the pain scale at a 10. I cannot go a day without prednisone.

I am, as of this moment, a long term patient needing prednisone to help ease the swelling and inflammation.

My love/hate relationship with prednisone

Prednisone also weakens my immune system, and I get sick very easily. I can get colds and fevers in the blink of an eye. It takes a very long time to recover from a cold because I have to increase my prednisone dose due to the more severe swelling and intensified mucus build-up.

The mucus can get so bad that I feel like I am drowning in my own body, suffocating by the very thing I so desperately try to get rid of. Mucus can range from thick to watery. Each and every time, it hurts, it burns, and it’s agonizing to deal with.

Prednisone helps with that, but it lingers still in my face. I look in the mirror and I can see the effects of prednisone on me, but I try to be strong and not let it gets to me. While my "prednisone face" is swollen and puffy, I also see the face of a survivor. I see everything I’ve been through. I can smile from it because I’m still here fighting to live another day with the help of my pal, prednisone.

How has prednisone affected you? Share your thoughts in our treatment forum.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Cystic-Fibrosis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.